Alert archive / Michigan / Lakeshore Flood Statements in 2009
Lakeshore Flood Statement 8, NWS Gaylord, MI
NWS Gaylord, MI issued this lakeshore flood statement at Jul 31, 2009, 11:11 PM EDT for Emmet County, Michigan. It took effect at Aug 1, 2009, 8:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2009, 11:11 PM EDT (03:11 UTC)
- In effect from
- Aug 1, 2009, 8:00 AM EDT
- Expired
- Aug 1, 2009, 11:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Gaylord, MI
County Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS43 KAPX 010311 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1111 PM EDT FRI JUL 31 2009 ...RISK FOR RIP CURRENTS SATURDAY ON THE LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN... MIZ015-016-019-011115- /O.NEW.KAPX.LS.S.0008.090801T1200Z-090802T0000Z/ MACKINAC-EMMET-CHARLEVOIX- INCLUDING THE CITIES OF...ST. IGNACE...PETOSKEY...CHARLEVOIX 1111 PM EDT FRI JUL 31 2009 GUSTY SOUTHWEST WINDS WILL DEVELOP ON LAKE MICHIGAN SATURDAY. ONSHORE WINDS WILL CREATE THE POTENTIAL FOR RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE OF NORTHERN LOWER MICHIGAN. SWIMMERS SHOULD EXERCISE CAUTION ON LAKE MICHIGAN BEACHES. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. $$ JH
1 follow-up statement
000 WHUS43 KAPX 012023 CFWAPX LAKESHORE HAZARD MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 423 PM EDT SAT AUG 1 2009 ...RISK FOR RIP CURRENTS SATURDAY ON THE LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN... MIZ015-016-019-020300- /O.EXT.KAPX.LS.S.0008.000000T0000Z-090802T0300Z/ MACKINAC-EMMET-CHARLEVOIX- INCLUDING THE CITIES OF...ST. IGNACE...PETOSKEY...CHARLEVOIX 423 PM EDT SAT AUG 1 2009 GUSTY SOUTHWEST WINDS WILL DEVELOP ON LAKE MICHIGAN TODAY. ONSHORE WINDS WILL CREATE THE POTENTIAL FOR RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE OF NORTHERN LOWER MICHIGAN. RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN...ESPECIALLY ALONG US-2 WEST OF MACKINAC BRIDGE. SWIMMERS SHOULD EXERCISE CAUTION ON LAKE MICHIGAN BEACHES. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO THE SHORE. $$
What forecasters said that day
The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Jul 31, 11:06 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 31, 11:06 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1106 PM EDT FRI JUL 31 2009
.SYNOPSIS.../ISSUED AT 416 PM/
A NARROW AREA OF HIGH PRESSURE OVER THE GREAT LAKES...WILL EXIT EAST
INTO ONTARIO TONIGHT. THIS PATTERN WILL GENERATE A MOSTLY CLEAR
NIGHT ACROSS NORTHERN MICHIGAN.
SHOWERS AND A FEW THUNDERSTORMS RETURN TO THE GREAT LAKES
THIS WEEKEND...IN ADVANCE OF AN UPPER MIDWEST STORM SYSTEM MOVING
INTO THE WESTERN LAKES SATURDAY. THIS SYSTEM WILL EXIT INTO
ONTARIO SATURDAY NIGHT...GENERATING MILD AND DRY CONDITIONS
SUNDAY.
SHOWERS AND A FEW THUNDERSTORMS RETURN TO THE REGION SUNDAY NIGHT
AND MONDAY...AS ANOTHER UPPER MIDWEST STORM SYSTEM PUSHES INTO
THE STATE.
SWR
&&
.SHORT TERM.../ISSUED AT 1055 PM/...TONIGHT
POTENT POSITIVE TILT SHRTWV TROF OVR NRN PLNS QUICKLY SHIFTS
NEGATIVE AND CLOSES OFF TNGT. WIND FIELDS INCRS DRAMATICALLY AS QG
FORCING VENTS ALOFT.
SCT-BKN CI DRIFTS THRU WITH ADTNL CI BLOW-OFF FROM UPSTREAM TSTMS
LIKELY MVG IN BY DAYBREAK SAT. UNSURE HOW OPAQUE IT IS...BUT CURRENT
EXPECTATION IS THAT SAT WILL BEGIN P/SUNNY. ONCE MIXING COMMENCES...
BOUNDARY LYR EASILY TAPS 25-35KTS...WITH 40KTS PSBLY NOSING DOWN TO
2K FT EARLY AFTN. OFFSHR GUSTINESS FROM INLAND WINDS NECESSITATE
HOISTING SCAS FOR THE REST OF OUR NSH WATERS.
SHWRS MOVE IN WITH SOME ELEVATED INSTBY AND POTENTIAL THUNDER. THERE
COULD BE SOME TSTM REGENERATION E OF I-75...BUT THIS DEPENDS ON
CLDCVR THRU EARLY AFTN. K INDEX AND 21Z SREF TIMING SUGGESTS
15-21Z W OF I-75 AND 19-03Z EAST. BEST CHC FOR .1 WILL BE OVR ERN UPR.
INSTBY RELOADS BEHIND SHWRS IN PSBL CLEARING AS SIGNIFICANT MID-
LEVEL DRYING OCCURS. COLD FRONT COULD TRIGGER A COUPLE ISOLATED
SHWR/TSTM...BUT ODDS DO NOT FAVOR.
ONLY MINOR ADJUSTMENTS TO OVRNGT TEMPS/DWPTS. CONTINUITY WITH 4PM
APX FCST WITH 50 PCT BLENDING WITTH 18Z MAVMOS GUIDE.
CLIMATE...END OF JULY IS HERE AND INITIAL LOOK AT AVG MONTHLY TEMPS
FOR APN/GLR/HTL/PLN/TVC SHOW THAT JUL 2009 WAS THE COOLEST
ON RECORD FOR GLR...SPOTTY RECORDS NOTWITHSTANDING.
UNOFFICIAL UNTIL THE CLMS POST BUT AS FOR NOW...
HTL 2ND COOLEST (PERIOD OF RECORD SINCE 1913)
TVC 3RD COOLEST (POR SINCE 1896)
PLN 3RD COOLEST (POR SINCE 1948)
APN 4TH COOLEST (POR SINCE 1916)
THE LAST TIME IT WAS THIS COOL IN NRN MI WAS 1992.
JH
&&
.LONG TERM.../ISSUED AT 1055 PM/...SATURDAY AND BEYOND
SATURDAY...BY 12Z THE MODELS SHOW THE COLD FRONT MOVING INTO THE
REGION THIS KICKS OFF SHOWERS IN NW LOWER AND E UPPER BY 15Z AND
THEN SLOWLY SPREAD ACROSS THE REGION. WHILE THE FRONT LOOKED GOOD
FOR STRENGTH, THE MOISTURE LOOKS A BIT THIN. IF SVR WEATHER WAS A
POSSIBILITY, WOULD HAVE LIKED TO HAVE SEEN THE GULF MOISTURE
OPENED UP. AS IT IS, BOTH MODELS SHOW THAT THE PRIMARY MOISTURE
SOURCE WITH THIS SYSTEM IS THE PACIFIC. SO BY THE END OF THE DAY,
IT LOOKS LIKE THE SHOWERS WILL CONGEAL A BIT INTO MAYBE JUST AN
AREA OF RAIN LIKE THE OTHER DAY.
SATURDAY NIGHT...THE FRONT GETS THROUGH THE FORECAST AREA AND THE
MOISTURE DROPS OFF WITH THE SFC AND 500 MB LOWS HEADING EAST AND
STAYING NORTH OF LAKE SUPERIOR. THIS SHOULD ALLOW THE SHOWERS TO END
FROM WEST TO EAST OVERNIGHT.
SUNDAY...HIGH PRESSURE BUILDS INTO THE REGION FOR THE DAY IN N
LOWER. IT LOOKS LIKE THAT THE WEATHER SHOULD BE QUIET. IN E UPPER A
WEAK 500 MB WAVE GRAZES THE REGION, SO WILL HAVE A SLIGHT CHANCE OF
RAIN SHOWERS, ESPECIALLY ALONG THE RIDGE IN E UPPER WHERE THE LAKE
BREEZE BOUNDARIES TEND TO COLLIDE.
SUNDAY NIGHT...THE QUESTION HERE WAS WHICH MODEL IS RIGHT. WHILE IT
DOESNT LOOK LIKE FEEDBACK PER SE, THINK THAT THE GFS OVER DEVELOPS
THE SFC LOW ALONG ITS BAROCLINIC ZONE AND PRODUCES TOO MUCH
PRECIPITATION. THINK THAT THE NAM IS ON THE RIGHT TRACK WITH LITTLE
TO NOTHING. ESPECIALLY WITH THE LIGHT TO NON EXISTENT RAIN FOR THIS
SUMMER, WILL LEAN TOWARD THE DRIER SOLUTION. HOWEVER, THE MODELS DO
DEVELOP SHOWERS IN N LOWER BETWEEN 06Z AND 12Z.
MONDAY...THE RAIN SEEMS TO GETS ITS ACT TOGETHER, BUT THINK THAT FOR
THE MOST PART, THE RAIN MOVES OUT BY THE EARLY EVENING. IT LOOKS
LIKE IT WOULD BE DRY OVERNIGHT IN E UPPER AS THE HIGH BUILDS IN,
LEAVING LEFT OVER RAIN SHOWERS IN N LOWER.
EXTENDED (TUESDAY THROUGH FRIDAY)...TUESDAY,THE COLD FRONT IS
THROUGH THE REGION WITH THE SFC LOW NEAR FNT. WILL LEAVE E UPPER DRY
AS IT LOOKS LIKE THE FORCING WILL BE CLOSER TO THE SE PORTION OF THE
FORECAST AREA. OVERNIGHT, IT LOOKS LIKE A WAVE GOES THROUGH E UPPER,
SO ALLOWED FOR SOME SHOWERS. WEDNESDAY,THAT SAME WAVE LOOKS LIKE IT
TAKES ITS TIME GETTING OUT OF HERE AND COULD KICK OFF SOME SHOWERS
IN N LOWER. THURSDAY, NOT SURE ABOUT THE CHANCE OF RAIN, HIGH
PRESSURE WILL MOVE IN, BUT THERE IS A SFC TROUGH MOVING THROUGH THE
FORECAST AREA SO WILL LEAVE THE CHANCE POPS SOMEWHAT LOW. FRIDAY,
GOING TO TRY AND KEEP THINGS DRY AS HIGH PRESSURE IS OVER THE
FORECAST AREA.
LUTZ
&&
.MARINE.../ISSUED AT 1055 PM/
INTENSIFYING LOW PRESSURE OVER ONTARIO WILL RESULT IN GUSTY SW
WINDS DEVELOPING AHEAD OF THE ASSOCIATED COLD FRONT SATURDAY.
WINDS AND WAVES WILL BECOME HAZARDOUS FOR SMALL CRAFT. SCAS HAVE
BEEN EXTENDED TO ALL NEARSHORE WATERS...INCLUDING THE ST. MARY/S
RIVER SYSTEM...DUE TO STRONG OVERLAND WIND GUSTS MOVING OFFSHORE.
JH
&&
.AVIATION.../ISSUED AT 1055 PM/...VALID FOR 00Z TAFS
TONIGHT: LEFTOVER CU/TCU WILL DSPT THIS EVNG LEAVING JUST WHISPY VFR
CI AND LGT WINDS OVRNGT. LOW-LEVEL JET INCREASES AFT 06Z RESULTING
IN LLWS UNTIL DAYTIME MXG DVLPS SAT.
SATURDAY: INTENSIFYING LOW PRES WILL SUBSTANTIALLY INCRS LOW-LEVEL
WINDS. SW WINDS GUST 25-35KTS. A BAND OF SHWRS AND ISOLATED THUNDER
WILL MOVE IN THE AFTN WITH CLDS DROPPING TO MVFR. AN ISOLATED GUST
TO 40KTS IS PSBL IN DOWNWARD TRANSFER OF STRONGER WINDS IN ANY
HEAVIER SHWRS. SKIES COULD TURN SCT AFT 21Z WITH A LOW PROBABILITY
OF ISOLATED TSTM REDEVELOPMENT.
JH
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM 8 AM TO 8 PM EDT SATURDAY FOR LMZ323-
341-342-344>346.
LH...SMALL CRAFT ADVISORY FROM 8 AM TO 8 PM EDT SATURDAY FOR
LHZ345>349.
LS...SMALL CRAFT ADVISORY FROM 8 AM TO 8 PM EDT SATURDAY FOR LSZ321-
322.
&&Hazardous weather outlook, Jul 31, 10:50 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1050 PM EDT FRI JUL 31 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 020600- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1050 PM EDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT...AND THEN AGAIN MONDAY...ACROSS ALL OF NORTHERN MICHIGAN. THERE IS A RISK OF RIP CURRENTS SATURDAY ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2...WEST OF THE MACKINAC BRIDGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JH
Nearby
Lakeshore Flood Statements in Michigan, 2009Every lakeshore flood statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.